0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Improvement of Oral Dyskinesia After Switching From Aripiprazole to Paliperidone: A Case Report
Chien-Han Lai, M.D., M.Sc.
The Journal of Neuropsychiatry and Clinical Neurosciences 2011;23:E18-E18.

To the Editor: Paliperidone is associated with fewer extrapyramidal side effects (EPS) than typical antipsychotics. Here, we reported a case of schizophrenia with oral and tongue dyskinesia after aripiprazole treatment. The patient had improvement of dyskinesia after switching to paliperidone.

“Miss B” had her first episode of schizophrenia 1 year ago. The symptoms included delusion of persecution toward her colleagues, delusion of reference toward her boss, auditory hallucinations, and visual hallucinations. Her psychotic symptoms improved after the first 3 months of therapy with aripiprazole 15 mg/day. However, she had irregular, involuntary, persistent, and repetitive movements of mouth and tongue after aripiprazole treatment for 1 month. These movements were very irregular, either in intensity or direction. The intensity of movements varied over time and ranged from mild to moderate. The direction of tongue movements was random, in any possible direction, either within the oral cavity or outside the mouth. Her oral dyskinesia was not relieved after the aripiprazole was tapered to 10 mg/day in the 6th month and 5 mg/day in the 9th month. After 3 months of 5 mg/day aripiprazole therapy, her oral dyskinesia had still not responded to biperidin 2 mg/day. Because of the possibility of aripiprazole-related oral dyskinesia, the antipsychotic was switched to paliperidone. The irregular movements improved, with gradual decline in intensity, frequency, and duration within 1 month. No significant cholinergic rebound symptoms or side effects were noted after the abrupt switch. Her psychotic symptoms still remained stable. The remission of dyskinesia remained after therapy of paliperidone for the next 3 months.

This patient had improvement of dyskinesia after switching to paliperidone. The dose (3 mg/day) is relatively low for schizophrenia but equal to her previous aripiprazole dose of 5 mg/day. This patient had dramatic relief of dyskinesia side effects, which might be related to different binding patterns for neurotransmitter receptors of these two kinds of atypical antipsychotics. In a positron emission tomography study, 6–9 mg/day of paliperidone showed equal dopamine-binding at D2 receptors (around 70%–80%) over striatum and temporal cortex.1 This patient just received 3 mg/day of paliperidone and had complete remission of dyskinesia. Lower binding of D2 receptors over striatum at the dose of 3 mg/day might be the reason. Aripiprazole has a well-known low risk of EPS, with incidence comparable to placebo, and it could modulate dopamine release over prefrontal cortex through the action on serotonin 5-HT1A receptors.2 The dopamine release is not observed over sriatum areas, and, with D2 occupancy over 90%, still did not produce EPS.3 Its tardive dyskinesia incidence is also comparable to placebo group without significant risk. However, this patient had dyskinesia side effects even using aripiprazole at a lower dose. The relatively higher antagonism over 5-HT2A receptor of paliperidone than aripiprazole4 might provide another reason why this patient had remission of dyskinesia after the antipsychotic switch. 5-HT2A antagonism also suppressed the abnormal involuntary movements and dyskinesia of dopamine-depleted rats after receiving dopamine agonists.5 These findings might help explain clinical phenomenon in this patient.

Arakawa  R;  Ito  H;  Takano  A  et al:  Dose-finding study of paliperidone ER based on striatal and extrastriatal dopamine D2 receptor occupancy in patients with schizophrenia.  Psychopharmacology (Berl) 2008; 197:229–235
[PubMed]
[CrossRef]
 
Bortolozzi  A;  Diaz-Mataix  L;  Toth  M  et al:  In-vivo actions of aripiprazole on serotonergic and dopaminergic systems in rodent brain.  Psychopharmacology (Berl) 2007; 191:745–758
[PubMed]
[CrossRef]
 
Yokoi  F;  Grunder  G;  Biziere  K  et al:  Dopamine D2 and D3 receptor occupancy in normal humans treated with the antipsychotic drug aripiprazole (OPC 14597): a study using positron emission tomography and [11C]raclopride.  Neuropsychopharmacology 2002; 27:248–259
[PubMed]
[CrossRef]
 
Pae  CU;  Serretti  A;  Patkar  AA  et al:  Aripiprazole in the treatment of depressive and anxiety disorders: a review of current evidence.  CNS Drugs 2008; 22:367–388
[PubMed]
[CrossRef]
 
Taylor  JL;  Bishop  C;  Ullrich  T  et al:  Serotonin 2A receptor antagonist treatment reduces dopamine D1 receptor-mediated rotational behavior but not L-dopa-induced abnormal involuntary movements in the unilateral dopamine-depleted rat.  Neuropharmacology 2006; 50:761–768
[PubMed]
[CrossRef]
 
References Container
+

References

Arakawa  R;  Ito  H;  Takano  A  et al:  Dose-finding study of paliperidone ER based on striatal and extrastriatal dopamine D2 receptor occupancy in patients with schizophrenia.  Psychopharmacology (Berl) 2008; 197:229–235
[PubMed]
[CrossRef]
 
Bortolozzi  A;  Diaz-Mataix  L;  Toth  M  et al:  In-vivo actions of aripiprazole on serotonergic and dopaminergic systems in rodent brain.  Psychopharmacology (Berl) 2007; 191:745–758
[PubMed]
[CrossRef]
 
Yokoi  F;  Grunder  G;  Biziere  K  et al:  Dopamine D2 and D3 receptor occupancy in normal humans treated with the antipsychotic drug aripiprazole (OPC 14597): a study using positron emission tomography and [11C]raclopride.  Neuropsychopharmacology 2002; 27:248–259
[PubMed]
[CrossRef]
 
Pae  CU;  Serretti  A;  Patkar  AA  et al:  Aripiprazole in the treatment of depressive and anxiety disorders: a review of current evidence.  CNS Drugs 2008; 22:367–388
[PubMed]
[CrossRef]
 
Taylor  JL;  Bishop  C;  Ullrich  T  et al:  Serotonin 2A receptor antagonist treatment reduces dopamine D1 receptor-mediated rotational behavior but not L-dopa-induced abnormal involuntary movements in the unilateral dopamine-depleted rat.  Neuropharmacology 2006; 50:761–768
[PubMed]
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles